Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Is this proper therapy?
Dec 27, 2005

My uncle received a blood transfusion in 2000. He was recently diagnosed with AIDS. This diagnosis was detected after he was found to have an ulcer erosion in he esophagus from CMV. His Tcell count was 9 and his viral load is pending. His physician placed him on Kaletra, Truvada, Valcyte, Bactrim, weekly dose of Azithromax and fluconazole and Nexium at night. Is the Kaletra and Truvada a good combination? Any adverse interactions with the other meds? He is like my father and I want to make sure he is on the best treatment for the best prognosis. What are your suggestions? Does he have a poor prognosis? Thank you for your time. I appreciate any advise.

Response from Dr. Young

Thanks for posting.

I'm sorry to hear about your uncle- he does have a very low CD4 cell count and an AIDS complication (CMV).

It appears to me that he's receiving a very good and thoughtful combination of medications- tenofovir/FTC (Truvada) and lopinavir/ritonavir (Kaletra) are excellent, potent HIV medications; his other medications are to treat (valacyclovir; Valcyte) CMV and prevent other complications (Bactrim, azithromycin, fluconazole). The antacid, Nexium is to prevent further pain from his esophagitis and shouldn't interact with his other medications.

In terms of adverse reactions, the priniciple issue will be gastrointestinal upset-- primarily due to the Kaletra, but other medications might also cause this. Rash is associated with Bactrim; overall, the important thing is that if your uncle experiences any new symptoms, to report them to his healthcare provider or doctor. His (and your) job isn't to assign cause or blame (since a new symptom could be the result of a drug side effect or a HIV side effect), but to alert his doctor so that appropriate evaluation or treatment can be initiated.

Your uncle's prognosis, now on treatment, can be, should be very good. For patients like him, staying adherent to the medications (as close to 100% as possible), staying adherent to scheduled appointments and lab assessments is really important. With this, I think that he'll do very well.

Know that you can write back to us here at the forum, any time. Good luck and good health to you and your uncle. BY



Previous
Treatment Questions
Next
Refrigeration of Meds

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement